By Isma’il Adamu
At least 64 students of Government Science Secondary School (GSSS), Batagarawa, Katsina State, have been hospitalised after developing adverse reactions following the administration of Bilharzia medication by health officials.
The students reportedly developed symptoms including vomiting, abdominal pain, dizziness and general discomfort, prompting school authorities to rush them to Amadi Rimi Orthopaedic Hospital and Turai Yaradua Maternal and Child Hospital in Katsina.
Bilharzia, also known as schistosomiasis, is a parasitic disease commonly transmitted through contact with contaminated freshwater. While some hospital officials described the symptoms as normal reactions to treatment, two doctors who spoke to Radio Nigeria on condition of anonymity attributed them to a possible drug overdose.
One of the doctors said he visited the hospital and observed several affected students experiencing severe discomfort. Another doctor at Turai Yaradua Maternal and Child Hospital alleged that the Praziquantel tablets were administered based on the students’ height rather than age, raising concerns about whether established treatment protocols were followed.
Some students reportedly said they received between one and four tablets, while parents and guardians were allegedly not informed before the medication was administered.
Medical experts also questioned why the students were not individually assessed before treatment. They stressed the importance of appropriate medical evaluation to determine the need for treatment and ensure that medication is administered safely.
Radio Nigeria’s investigation further indicated that many students received the medication on an empty stomach after the school break at about 11 a.m. Parents, guardians and students interviewed said the students were not provided with food before or after taking the tablets.
Meanwhile, the Coalition of Civil Society Organisations in Katsina State has called for a thorough investigation, describing the incident as a serious medical emergency.
The coalition’s chairman, AbdurRahman Abdullahi, said the circumstances surrounding the administration of the medication, including the use of height to determine dosage, feeding arrangements and measures to manage possible adverse reactions, should be investigated by the relevant authorities.
He urged the state Ministries of Basic and Secondary Education and Health to establish the facts, identify any lapses and introduce preventive measures to avoid a recurrence.
In a statement signed by its spokesperson, SP Abubakar-Sadiq Aliyu, the Katsina State Police Command confirmed the incident but dismissed social media reports claiming that students had died.
The police said the incident followed a suspected Bilharzia outbreak reported by the school principal, Sanusi Maude, at the school clinic. According to the statement, health officials administered Praziquantel to more than 700 students in two batches.
The first batch, treated on Friday, October 24, reportedly experienced no adverse reactions, while the second batch, treated on Monday, developed symptoms. Most of the affected students have since received treatment and been discharged from hospital.
Editing By Yusuf Zubairu